Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 91, NWS Omaha, NE

May 14, 2003Douglas County, Washington County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 14, 2003, 1:13 PM CDT for Douglas County, Washington County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 1:13 PM CDT (18:13 UTC)
Expired
May 14, 2003, 2:00 PM CDT
In force
47 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Douglas County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 15 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WUUS53 KOAX 141813
SVROAX
NEC055-177-141900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
113 PM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF OMAHA
  WASHINGTON COUNTY IN EAST CENTRAL NEBRASKA

* UNTIL 200 PM CDT

* AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH LARGE HAIL 3 MILES NORTHWEST OF
  ARLINGTON...OR ABOUT 26 MILES NORTHWEST OF OMAHA...MOVING SOUTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KENNARD AROUND 125 PM CDT
  WASHINGTON AROUND 130 PM CDT
  BENNINGTON...ELKHORN AROUND 135 PM CDT
  BOYS TOWN...FORT CALHOUN AROUND 140 PM CDT
  OMAHA AROUND 150 PM CDT

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4161 9643 4150 9603 4122 9595 4127 9623
          4138 9641 4144 9631 4149 9641

$$

NIETFELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 4:52 AM CDT, 8 hours 21 minutes earlier.

Area forecast discussion, May 14, 4:52 AM CDT, 8 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
452 AM CDT WED MAY 14 2003

MAIN FORECAST CHALLENGES ARE THE TIMING OF THE NEXT FEW WEATHER
SYSTEMS.

CURRENTLY...WELL DEFINED CLOSED LOW OVR N CNTRL SD IS MOVING VERY
SLOWLY SOUTHEAST...NEARLY VERTICAL OVER SFC LOW.  STRONG DRYING HAS
REMOVED CLOUDS FROM OUR AREA...BUT PATCHY FOG HAS DEVELOPED MAINLY
IN MO RIVER VLY.

SHORT TERM...AS COLD CORE CLOSED LOW DRIFTS SOUTHEAST THIS
AFTN...STRONG LOW LEVEL HEATING COULD RESULT IN SOME SHOWERS OVER
NORTHEAST NE AND WEST CNTRL IA.  LATEST ETA AND MESOETA HAVE LOWERED
RH OVER MOST OF THE AREA...SO POPS HAVE ALSO BEEN LOWERED.

FAIR AND DRY WEATHER FOLLOWS TONIGHT AND THURSDAY.  RETURN FLOW
AHEAD OF APPROACHING SOUTHERN PLAINS SYSTEM SHOULD BEGIN TO INCREASE
CLOUDS THU NIGHT...WITH A CHANCE OF THUNDERSTORMS MAINLY IN THE
SOUTH ON FRIDAY INTO FRIDAY NIGHT.  ETA IS MORE PROGRESSIVE WITH
THE NORTHERN BRANCH OF THE WESTERLIES...AND TAKES PRECIP ENTIRELY
SOUTH OF THE AREA.  FAVORED THE SOMEWHAT SLOWER GFS RUN...BUT STILL
TRIMMED BACK POPS IN CENTRAL COUNTIES WHILE LEAVING THE NORTH DRY.

THE WEEKEND WILL LIKELY BE DRY...BUT MODELS BEGIN TO DIVERGE
SERIOUSLY ON THE TIMING OF THE NEXT UPPER TROUGH MOVING OUT OF THE
PACIFIC NW.  ECMWF AND LAST FEW PDS OF THE ETA ARE ADOPTING A FASTER
SOLUTION THAN THE GFS...WHICH IS FAIRLY CONSISTENT WITH OLDER RUNS.
CANADIAN IS MUCH FASTER IN GENERAL AND WAS REJECTED.  EVEN THOUGH
GFS SHOWS CONSISTENCY...RELATIVE MEASURE OF PREDICTABILITY IS LOW
AND SO IS CONFIDENCE.  GENERALLY USED A COMPROMISE BETWEEN GFS AND
ECMWF FOR LATER FORECAST PERIODS.

EXPECT FAIRLY WARM WEATHER OVER THE WEEKEND AS SFC PRESSURE FALLS IN
THE NORTHERN PLAINS.  NEXT COLD FRONT LIKELY MONDAY...BUT IF IT
DELAYS SUNDAY AND OR MONDAY COULD END UP WITH HIGHS IN THE 80S.
ACCEPTED PREVIOUS CHANCE OF THUNDERSTORMS MONDAY INTO TUESDAY...BUT
ECMWF DEPICTS STRONG DRYING BY TUESDAY...SO LOWERED POPS A BIT BY
THEN.

.OMA...NONE.

POLLACK
Hazardous weather outlook, May 14, 5:12 AM CDT, 8 hours 1 minute before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-142100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
512 AM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF
SOUTHWEST IOWA THORUGH 7 PM CDT.  STRONG THUNDERSTORM PRODUCING
HAIL WILL MOVE SOUTHEAST THROUGH THE CAREA THIS AFTERNOON AND
EARLY THIS EVENING.  EXPECT HAIL UP TO AN INCH AND A HALF WITH
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY OVER
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AND ALSO ON MONDAY AND
TUESDAY OVER EASTERN NEBRASKA AND SOUTHWEST IOWA.  THE POTENTIAL
FOR SEVERE WEATHER IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NEEDED OVER SOUTHWEST IOWA AND
SOUTHEAST NEBRASKA THIS AFTERNOON AND EVENING.

POLLACK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:03 PM CDTSevere Thunderstorm WarningOAXDouglas, Seward57 min
May 13, 8:04 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster26 min
May 13, 8:10 PM CDTSevere Thunderstorm WarningOAXJefferson50 min
May 13, 8:21 PM CDTSevere Thunderstorm WarningOAXJohnson39 min
May 13, 8:49 PM CDTSevere Thunderstorm WarningOAXPawnee41 min
May 14, 12:17 PM CDTSevere Thunderstorm WarningOAXColfax, Dodge43 min
May 14, 12:58 PM CDTSevere Thunderstorm WarningOAXDodge47 min
May 14, 1:47 PM CDTTornado WarningOAXDouglas43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.